Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 103, NWS Louisville, KY

May 30, 2004Dubois County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 30, 2004, 8:47 PM EST for Dubois County, Indiana. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 8:47 PM EST (01:47 UTC)
Expired
May 30, 2004, 9:45 PM EST
In force
58 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:55 PM ESTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 310147
SVRLMK
INC037-310245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
846 PM EST SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 945 PM EST

* AT 839 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTHWEST OF JASPER TO
  24 MILES WESIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3848 8700 3823 8702 3826 8682 3849 8672

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:30 PM EST, 7 hours 17 minutes earlier.

Area forecast discussion, May 30, 1:30 PM EST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING
FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS
INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN
KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY
CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE
STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND
ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS.

STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL
MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING
WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION
DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL
WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS
SQUALL LINE.

AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER
DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST
TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR
TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH UNTIL 8 PM EDT.
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT.

&&

DENMAN
Hazardous weather outlook, May 30, 12:30 PM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
130 PM EDT (1230 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE WESTERN PORTION OF THE
OUTLOOK ARE IN A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND
OVERNIGHT WHILE THE EASTERN PORTION OF THE OUTLOOK AREA IS IN A
SLIGHT RISK. THE DIVISION IS BASICALLY ALONG INTERSTATE 65.

A LATE SPRING STORM SYSTEM WILL MOVE INTO THE UPPER MISSISSIPPI
VALLEY TONIGHT. THIS SYSTEM WILL SPAWN A STRONG COLD FRONT WHICH
WILL SWEEP ACROSS THE OUTLOOK AREA. STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE APPROACHING COLD FRONT THIS AFTERNOON.THE COMBINATION
OF STRONG WIND SHEAR...INSTABILITY AND LINEAR LIFT ASSOCIATED WITH
THE FRONT WILL TRIGGER A SQUALL LINE WITH EMBEDDED SUPERCELL STORMS
AND THE POTENTIAL FOR ISOLATED TORNADOES THIS AFTERNOON AND TONIGHT.
SEVERE STORMS MAY INHABIT THE ENTIRE LENGTH OF THE LINE ACROSS
SOUTHERN INDIANA AND CENTRAL KENTUCKY AND PRODUCE WIDESPREAD WIND
DAMAGE. LARGE HAIL ASSOCIATED WITH SUPERCELLS IS LIKELY AS WELL.

ALTHOUGH THE STORMS WILL BE FAST MOVING SOME MAY PRODUCE VERY HEAVY
RAIN IN A SHORT PERIOD OF TIME SO LOCAL FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

DK

In the hours before

Local storm report, May 30, 6:04 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
704 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      GEORGETOWN              38.21N 84.55W
05/30/2004                   SCOTT              KY   EMERGENCY MNGR

            NUMEROUS STREET IN THE CITY AND SOME HOMES FLOODED IN
            BRADFORD SUB DIVISION.

&&

SZAPPANOS
Local storm report, May 30, 6:22 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
722 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0719 PM     FLASH FLOOD      RICHMOND                37.74N 84.29W
05/30/2004                   MADISON            KY   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED IN THE CITY.

&&

SZAPPANOS
Local storm report, May 30, 6:48 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     DUBOIS                  38.45N 86.80W
05/30/2004                   DUBOIS             IN   AMATEUR RADIO

            NUMEROUS TREES DAMAGED OR DOWN.

&&

SZAPPANOS
Local storm report, May 30, 6:58 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
758 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             WINCHESTER              38.00N 84.19W
05/30/2004  0.75 INCH        CLARK              KY   AMATEUR RADIO

            REPORTED IN THE CITY.

&&

SZAPPANOS
Local storm report, May 30, 7:04 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
804 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0801 PM     FUNNEL CLOUD     4 S LA GRANGE           38.34N 85.38W
05/30/2004                   OLDHAM             KY   PUBLIC

            REPORTED IN CENTERFIELD.

&&

SZAPPANOS
Local storm report, May 30, 7:24 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
824 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      WINCHESTER              38.00N 84.19W
05/30/2004                   CLARK              KY   AMATEUR RADIO

            HWY 89 AND RUCKERSVILLE FLOODED.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:08 PM ESTSevere Thunderstorm WarningLMKPerry39 min
May 30, 9:10 PM ESTSevere Thunderstorm WarningLMKPerry55 min
May 30, 9:15 PM ESTSevere Thunderstorm WarningLMKOrange45 min
May 30, 9:24 PM ESTTornado WarningLMKCrawford36 min
May 30, 9:37 PM ESTSevere Thunderstorm WarningLMKWashington53 min
May 30, 9:46 PM ESTTornado WarningLMKHarrison44 min
May 30, 10:07 PM ESTSevere Thunderstorm WarningLMKClark, Floyd, Scott38 min
May 30, 10:25 PM ESTSevere Thunderstorm WarningLMKJefferson50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.